Is Accutane Worth It?

April 18, 2021 5 min read 0 Comments

accutane journey

By Emily Keel

 

Taking Accutane for your acne usually comes with mixed reviews from horror stories, to little to no side effects and clear skin for years.   A large number of people end up taking this medication, including me. For me, Accutane was totally worth it. 

I began taking Isotretinoin (also known as Accutane/Roaccutane) for 4 months. Taking the medication has been a tough decision for me, which was an absolute last resort for my acne.

I struggled with my skin at the age of 12, with acne getting progressively getting worse at age 24. My deep cystic acne took place in my body and face, convincing me to change my diet and skin care routine to keep my face clear of acne breakouts.

I was diagnosed with Polycystic Ovarian Syndrome at the age of 23, which I think plays a role in my acne as well. I refused to take contraceptive pills to manage my hormones and tried healing myself through holistic and natural means.

I set off by visiting a homeopath, leading me to cut out gluten, dairy, eggs and sugar from my diet along with taking different supplements. I also took acupuncture and consulted different skin specialists which recommended trying different kinds of treatments such as light therapy, chemical peels, laser, microdermabrasion which were among the huge range of skin care products.

 

Accutane Results

 

My journey to clearer skin began full of hope and positivity, but it was soon gone when none of the efforts I exerted had worked. So by then, I decided to visit a dermatologist and decided to take Accutane after months of trying different things. Here's my Accutane experience and whether or not it was worth it for me. 

On January, I began taking Accutane after having consultations and blood tests. I did my research so I already knew the good, the bad and the ugly truth heading my way. My dermatologist started off giving me a maximum dosage of 60 mg (based on my weight) and warned me that it will get worse before getting better – which it effectively did! 

I had terrible purging on the first 3 weeks of going on Accutane but kept going despite its horrendous effects.

My main side effect was a really huge purging effect which really sucked.

My skin rapidly improved week by week, but it wasn’t without some noticeable and manageable side effects.

I dealt with dehydration and dry itchy skin all over my body and my eczema flared up all over my body. I was drinking 5 liters of water while I was on Accutane which minimized the dehydration and dry cracked skin side effects. I had to apply moisturizer all over my whole body to keep the dry skin side effect away. 

Another side effect that I felt was that I was really physically tired and fatigued easily.  Normally I'm quite fit and active since I'm a personal trainer.  However I noticed I really needed to rest more compared to my usual active lifestyle.  The good thing is that these side effects weren't too bad and were very manageable for me. 

So, was Accutane worth it?

For me, it was all totally worth it. Seeing my skin improve each and every day kept me going and gave me so much hope! My acne cleared up so much and I'm very happy with the results. I decided to take Accutane because my acne had really started to have an impact on my mental health and I knew that it would be irresponsible to not address that. 

After 4 months of taking the medication, my dermatologist was very happy to see a tremendous improvement and took me off the meds!

I am currently 4 weeks post Accutane, and my skin is still continuing to improve while the side effects are subsiding. I have a lot of scarring left but I have been using the  BANISH Pumpkin Enzyme Masque,Banish Oil,Vitamin C Creme, and  Vitamin C Beauty Elixir to help combat this - and I’m noticing a difference as on my scarring after using these products. 

Accutane can be a strong medication and is considered to be a dangerous drug, in some cases, but I can prove its worth. If you have plans of using this medication for acne, heed my advice: make sure you do plenty of research beforehand, ask your dermatologist loads of questions and talk to supportive people around you as they will really be a big help. Always remember to be kind to yourself whilst on the medication and drink loads of water, and use moisturizer everyday!

 banish products

 

*photos courtesy of Instagram: @emilykeel

 

WHAT IS ACCUTANE?

It's a form of Vitamin A. Accutane is one of the brand names of Isotretinoin. It reduces the number of oil glands in the skin and helps renew your skin more quickly. This is prescribed to treat moderate to severe acne. 

  

Stop Doing These If Taking Accutane

-Taking vitamin supplements containing Vitamin A

-Donating blood for at least 30 days after stopping or quitting the medication. Donated blood which is later given to pregnant women may cause or lead to birth defects in the baby if the blood contains any levels of Accutane.

-Using wax hair removers or skin laser treatment for at least 6 months after stopping Accutane. This may cause scarring.

-Stay out of the sun. Taking Accutane causes your skin more sensitive to sunlight, resulting in sunburn. 

 

SIDE EFFECTS OF ACCUTANE 

While my side effects were minor, watch out for these more serious side effects of Accutane.  If any of these happen, contact your doctor right away.

  • Depressed mood, difficulty concentrating, sleep problems, crying spells, aggression or agitation, behavioral changes, hallucinations or worse, suicidal thoughts.

  • Feeling of sudden numbness or weakness, especially on one side of your body.

  • Blurred vision, sudden and severe headache or pain behind your eyes, sometimes accompanied by vomiting.

  • Hearing problems or loss, or a ringing sensation in your ears.

  • Seizure

  • Severe pain in the upper stomach spreading to the back, nausea, and vomiting, fast heart rate

  •  Loss of appetite, dark urine, clay-colored stools, jaundice

  • Severe diarrhea, rectal bleeding, black, bloody or tarry stools

  • Fever, chills, body aches, flu, symptoms, purple spots under your skin, easy bruising or bleeding.

  • Severe blistering, peeling and red skin rash or

  • Joint stiffness, bone pain or fracture

 

LESS SERIOUS SIDE EFFECTS

 

  • Joint/back pain

  • Dizziness, drowsiness or nervousness

  • Drying of lips, mouth, nose or skin

  • Cracking/peeling of the skin, itching, rashes, changes in fingernails and toenails

We are all following our own path when it comes to our skin concerns, especially with acne, because acne is caused by many different factors. Be true to yourself and your own journey. Whether you decide to take medication, or heal your skin naturally, please know that you are beautiful as you are - with or without acne!



Also in The Acne Battle Book

CAN ACNE CAUSE DEPRESSION
How Acne Can Cause Depression

October 25, 2021 4 min read 0 Comments

why you may relapse after accutane
8 Reasons Why You May Relapse After Accutane

October 18, 2021 9 min read 0 Comments

acne skincare
Can Acne Products Make Your Acne Worse?

October 01, 2021 3 min read 0 Comments